North Carolina, 2010

Hail and Damaging Wind in North Carolina, May 16, 2010

May 16, 2010 · NWS AKQ · 2 events in 2 counties and zones

Isolated severe thunderstorm produced damaging winds across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm produced damaging winds across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 15, 7:57 PM EST, 6 hours 54 minutes earlier.

Area forecast discussion, May 15, 7:57 PM EST, 6 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
857 PM EDT SAT MAY 15 2010

.SYNOPSIS...
A COLD FRONT REMAINS STATIONARY OVER THE CAROLINAS THROUGH THE
THE WEEKEND...AS HIGH PRESSURE BUILDS INTO THE MID ATLANTIC
REGION FROM THE NORTH. LOW PRESSURE TRACKS SLOWLY NORTH ACROSS THE
OHIO VALLEY MONDAY INTO TUESDAY...WHILE ANOTHER LOW DEVELOPS ALONG
THE MID ATLANTIC COAST. THE COASTAL LOW WILL MOVE OUT TO SEA BY
LATE TUESDAY...WHILE THE OHIO VALLEY LOW REMAINS NEARLY
STATIONARY. WEAK HIGH PRESSURE BUILDS DOWN THE MID ATLANTIC REGION
WEDNESDAY AND THURSDAY...IN BETWEEN THE LOW PRESSURE SYSTEMS
OFFSHORE AND OVER THE OHIO VALLEY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
LATEST WX ANALYSIS SHOWS HIGH PRESSURE OVER THE GRT LKS THIS
EVENING...WITH THIS FEATURE ALLOWING FOR COOLER/DRIER AIR TO BE
USHERED IN ACROSS THE NORTHERN MID-ATLANTIC INTO THE NORTHERN
THIRD OF THE AKQ CWA. MEANWHILE...A RATHER DIFFUSE FRONTAL BNDRY
JUST SOUTH OF THE REGION HAS PROVEN TO BE THE FOCUS FOR SOME LATE
AFTN/ERY EVENING CONVECTION ACROSS NE TN/WESTERN CAROLINAS...WITH
THIS CONVECTION NOW PUSHING INTO SW VA THIS EVENING. ACTIVITY
REMAINS WEST OF KDAN THUS FAR...AND FOR THE MOMENT THE PREVIOUSLY
PREFERRED NAM SOLUTION APPEARS TO BE PERFORMING WELL.

NOT EXPECTING MUCH OF THIS ACTIVITY TO MAKE IT INTO AKQ CWFA
BEFORE 03-04Z...CONSIDERING THE LOSS OF DIURNAL
HEATING...PERSISTENT WEAK UPR RIDGING OVER THE SE CONUS...WEAK TO
ABSENT FORCING AND RELATIVELY WEAK RIGHT ENTRANCE REGION UPR JET
FORCING. COOLING LLVLS BEHIND FRONT OVERNIGHT WILL ULTIMATELY
ESTABLISH A MORE FVRBL SETUP FOR MORE WIDESPREAD...SLOPED ASCENT.
HOWEVER...PER ISENTROPIC ANALYSIS (BOTH GFS/NAM) ON 300-310K
SFCS...ADIABATIC ASCENT PTNTL APPEARS FAIRLY MINIMAL THROUGH 12Z.

THE UPSHOT...HV CUT BACK POP TO SLIGHT CHC OR LESS BEFORE MIDNIGHT
TONIGHT MAINLY OVER THE SW...WHERE BEST LLVL CONVERGENCE RESIDES.
MODELS DO SHOW THE POTENTIAL FOR SOME REMANT SHRAS/SCT T WITH
OUTFLOW FROM CONVECTION CURRENTLY ROLLING ACROSS SW VA...SO WL
HOLD ONTO SHRA WORDING FOR SOUTHSIDE VA/TIDEWATER AFTER MIDNIGHT.
FARTHER NORTH...WL HOLD OFF WITH RAIN CHCS AS IT APPEARS THAT
INVADING DRY AIR WL WIN OUT NORTH OF AN FVX-RIC-WAL LINE...FOR
NOW.

MIN TEMPS L50S LWR MD ERN SHORE TO L/M 60S CEN-SRN VA AND NERN NC.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
RATHER UNSETTLED PATTERN TO CONTINUE OVER THE MID ATLC REGION
DURING THIS PERIOD...WITH ADDITIONAL OPPORTUNITIES FOR MORE RAIN.
PERSISTENT ERLY FLOW AND DEVELOPING LLVL CAD WILL SET THE STAGE
FOR A PERIOD OF OVERRUNNING RAINFALL...AS THE INITIAL LOW DEEPENS
AND BECOMES STATIONARY OVER THE OH VLY WHILE ANOTHER LOW DEVELOPS
ALONG THE COAST BY LATE MON. LINGERING RIGHT ENTRANCE REGION UPR
JET FORCING (ENHANCED LOW-MID LVL FGEN) WILL ALLOW FOR A GRADUAL
INCREASE IN POPS FROM SW-NE SUN INTO SUN NIGHT...WAS THE MOIST
ISENTROPIC ASCENT DEEPENS OUT AHEAD OF THE OH VLY LOW AND ASSCD
WARM FRONT. HIGHEST POPS/QPF STILL LOOKS TO BE MON AND MON NIGHT...
THOUGH WHILE POP FCST IS RATHER STRAIGHT-FORWARD (I.E. WELL ABOVE 50%
ALL AREAS)...QPF IS MORE TRICKY CONSIDERING THE REGION WILL BECOME
BOUNDED BTWN THE OH VLY LOW AND THE CSTL LOW EVENTUALLY MOVING OUT
TO SEA. HIGH TEMPS DURING THIS PERIOD WILL DROP BELOW CLIMO...PERHAPS
AS MUCH 10F OR SO ON MON. HIGHS SUN GENERALLY IN THE 70S...AND
FROM THE MID/UPR 60S NW TO THE MID/UPR 70S SE ON MON. NOT MUCH
WARMER ON TUE WITH THE CONTINUED ERLY (MOIST) FLOW AND LINGERING
CAD IN THE LOWER LAYERS...WHICH WILL MAINTAIN CONSIDERABLE
CLOUDINESS AND ADDITIONAL (AT LEAST SCATTERED) RAIN CHANCES. HIGHS
TUE AROUND 70 N TO UPPER 70S FAR S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
PD OF UNSETTLED WX LIKELY TO CONT FOR MIDWEEK...B4 GRDL IMPRVMNT
XPCTD BY FRI/SAT. PRIMARY SFC LO PRES WL BE MVG SLOLY THROUGH OH VLY
TUE NGT...WHL SCNDRY LO PRES/ASSOCD FNTL BNDRY SLO TO PUSH OFF
MDATLC CST (INTO ERY WED). SFC HI PRES WL BCM SITUATED INVOF NRN
LAKES TO NE CONUS MIDWEEK...AS WKNG (PRIMARY) LO PRES FM OH VLY
SLOLY CRSS THE THE MDATLC RGN (WED INTO THU). AFT INITIAL PCPN MVS
OFFSHR TUE EVE...MAY BE A LULL FOR A PORTION OF WED B4 ANOTHER
INCRSD CHC BY WED AFTN/EVE INTO THU. WL GO W/ (GRDL) CLRG THU
NGT/FRI. HI PRES TO BUILD INTO RGN FM THE NNW BY SAT.

WL HV HIEST POPS (CAPPED AT 50%) WED INTO (ERY) THU (THOUGH PCPN MAY
SHIFT TO NR THE CST BY THU)...THEN KP 20-30% POPS LTR THU/THU NGT
(WHL RMNG GENLY CLDY). WRT TEMPS...HV TRIMMED RDGS DN SVRL DEGS F
FOR WED/THU (HIGHS FM THE M/U60S TO L70S)...B4 WRMG BACK TO OR JUST
ABV NRML FRI/SAT (HIGHS IN THE 70S/L80S). LO TEMPS MNLY CLS TO
NRML...IN THE 50S/ARND 60.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
FRONTAL BOUNDARY REMAINS STALLED ACROSS CENTRAL NC WITH SOME
CONVECTION BUILDING IN WESTERN NC AND SWRN VA. THIS LOOKS TO RIDE
EAST ALONG AND JUST NORTH OF THE FRONTAL BOUNDARY. BUT THE NAM
SHOWS THAT THIS AREA WILL DIE BEFORE REACHING EASTERN VA AND NC AS
IT WILL ENCOUNTER THE COOLER MARINE AIR THAT HAS BEEN PUSHING
EASTWARD THIS AFTERNOON. RADAR HAS SHOWN THESE BOUNDARIES MOVING
WEST THIS AFTERNOON...AND AT 00Z IT HAD REACHED THE I-95 CORRIDOR
FROM RIC TO PTB TO EMV. EXPECT THAT THIS IS WHAT THE NAM IS
CATCHING ON TO IN DEPICTING THE CONVECTION TO DECREASE AFTER 3Z.
SO FOR NOW HAVE JUST SHOW A GRADUAL INCREASE IN CLOUDS OVERNIGHT
BUT NO MENTION OF RAIN.

ON SUNDAY AFTERNOON...THE FRONT WILL REMAINS SOUTH OF THE AREA AS
LOW PRESSURE ORGANIZES OVER THE CENTRAL PLAINS. WITH THE SFC HIGH
STILL TO THE NORTH AND THE FRONT TO THE SOUTH...WILL CONTINUE TO
SEE A GOOD OVERRUNNING SET UP AS THE MID TO HIGH LEVEL MOISTURE
INCREASES. BUT WITH THE CLOUDS THE HEATING IS GOING TO BE LIMITED
SOME WHICH SHOULD LIMIT THE CONVECTION DURING THE AFTERNOON
HOURS....SO WHILE A CHANCE DOES EXIST FOR SOME AFTERNOON
SHOWERS...HAVE NOT INCLUDE IN THE FCST AT THIS TIME.

IFR CEILINGS MAY DEVELOP SUN NIGHT AS THE OVERRUNNING INCREASES
AND THE LOW LEVEL MOISTEN. AN UNSETTLED PATTERN DEVELOPS EARLY NEXT WEEK
WITH PERIODS OF PCPN AND AREAS OF MVFR/IFR CAN BE EXPECTED MON
THROUGH WED AS A CLOSED LOW SLOWLY MOVES ACROSS THE OHIO VALLEY
INTO THE MID ATLANTIC STATES.

&&

.MARINE...
NO HEADLINES THROUGH MON. LLVL FLO HAS BCM NNE OVR ALL WTRS AS OF
MID AFTN...SPDS TO SUBSIDE INTO EVE. FNTL BNDRY RMNS S OF THE WTRS
INTO MON...W/ ONSHR FLO XPCTD TO CONT (GENLY AOB 10-15 KT). THE FNT
MVS NWD MON NGT INTO TUE...RESULTING IN GRDLY TURN OF WNDS TO MR SSE
WHL SPDS INCRS SVRL KT (ALG W/ CORRESPONDING WV/SEA HGTS) - PTNTLLY
TO SCA (ESP AT THE MOUTH OF THE BAY...AND ON NRN OCN WTRS).
UNCERTAINTY ABT WHR FNTL BNDRY ENDS UP...AND EVENTUAL TRACK
OF SCNDRY SFC LO PRES (MON NGT INTO TUE). THE FNT XPCTD TO PUSH BACK
SE INTO WED...W/ RETURN OF LLVL NNE WNDS INTO THE END OF THE WK.
GENLY FOLLOWED LCL WV GUID FOR WVS ON BAY/SND...AND WAVEWATCH FOR
SEAS ON OCN.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...BKH
NEAR TERM...BKH/MAM
SHORT TERM...BKH
LONG TERM...ALB
AVIATION...JAB
MARINE...ALB
Hazardous weather outlook, May 15, 4:37 AM EST, 22 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
537 AM EDT SAT MAY 15 2010

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-160945-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
537 AM EDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-650-652-654-656-658-160945-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
537 AM EDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TG

In the hours before

Special weather statement, May 15, 10:40 PM EST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1140 PM EDT SAT MAY 15 2010

VAZ065-066-160430-
LUNENBURG VA-MECKLENBURG VA-
1140 PM EDT SAT MAY 15 2010

...STRONG THUNDERSTORMS OVER WESTERN MECKLENBURG AND SOUTHWESTERN
LUNENBERG COUNTIES...

AT 1137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 9 MILES NORTH OF BUFFALO SPRINGS TO 13 MILES
WEST OF BUFFALO SPRINGS...OR FROM REDOAK TO 6 MILES WEST OF
VIRGILINA...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR
  BUFFALO SPRINGS AROUND 1145 PM EDT...
  CHASE CITY AROUND 1155 PM EDT...
  CLARKSVILLE AROUND 1210 AM EDT...
  BOYDTON AROUND 1225 AM EDT...

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

BROWN
Special weather statement, May 15, 11:35 PM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1235 AM EDT SUN MAY 16 2010

VAZ065-066-079-160530-
BRUNSWICK VA-LUNENBURG VA-MECKLENBURG VA-
1235 AM EDT SUN MAY 16 2010

...STRONG THUNDERSTORMS CONTINUE MOVING ACROSS MECKLENBURG AND
SOUTHERN LUNENBERG COUNTIES...

AT 1232 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
A LINE OF STRONG THUNDERSTORMS FROM 11 MILES NORTHWEST OF SOUTH HILL
TO 13 MILES SOUTHWEST OF BOYDTON...OR FROM 10 MILES EAST OF CHASE
CITY TO 14 MILES NORTHWEST OF HENDERSON...MOVING EAST AT 30 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR
  BOYDTON AND BASKERVILLE THROUGH 1255 AM EDT...
  SOUTH HILL AROUND 1255 AM EDT...
  LA CROSSE AROUND 105 AM EDT...
  BRODNAX AROUND 110 AM EDT...
  ALBERTA AROUND 115 AM EDT...
  LAWRENCEVILLE AROUND 125 AM EDT...

WIND GUSTS TO 40...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING
ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

BROWN
Special weather statement, May 16, 12:32 AM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
132 AM EDT SUN MAY 16 2010

NCZ012-VAZ065-079-087-088-092-160630-
BRUNSWICK VA-GREENSVILLE VA-MECKLENBURG VA-NORTHAMPTON NC-SOUTHAMPTON
VA-SUSSEX VA-
132 AM EDT SUN MAY 16 2010

...STRONG THUNDERSTORMS CONTINUE MOVING THROUGH PORTIONS OF FAR
SOUTHERN VIRGINIA AND INTO NORTHEAST NORTH CAROLINA...

AT 130 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A
CLUSTER OF THUNDERSTORMS FROM LAWRENCEVILLE TO 12 MILES SOUTHWEST OF
EBONY...OR FROM LAWRENCEVILLE TO WARRENTON...MOVING EAST AT 30 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR
  WHITE PLAINS AROUND 135 AM EDT...
  EDGERTON AROUND 140 AM EDT...
  VALENTINES AROUND 150 AM EDT...
  HENRICO AROUND 155 AM EDT...
  RADIUM AROUND 200 AM EDT...
  COWIE CORNER AROUND 205 AM EDT...

WIND GUSTS OF 30 TO 40 MPH...LIGHTNING...AND HEAVY DOWNPOURS CAN BE
EXPECTED IN THE PATH OF THESE STORMS. SMALL HAIL WILL BE POSSIBLE AS
WELL. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

BROWN
Special weather statement, May 16, 12:58 AM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
158 AM EDT SUN MAY 16 2010

VAZ068-070-160700-
AMELIA VA-CHESTERFIELD VA-
158 AM EDT SUN MAY 16 2010

...STRONG THUNDERSTORM MOVING THROUGH AMELIA COUNTY...

AT 157 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MANNBORO...MOVING NORTHEAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR MANNBORO...AND...AMMON AT 205 AM
EDT...WINTERPOCK AT 230 AM EDT.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH
THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL WITH THESE STORMS...LEADING TO PONDING OF WATER ON ROADWAYS
FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

BROWN
Special weather statement, May 16, 1:49 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
249 AM EDT SUN MAY 16 2010

NCZ012>014-030-VAZ088-092-093-096-160745-
BERTIE NC-GATES NC-HERTFORD NC-ISLE OF WIGHT VA-NORTHAMPTON
NC-SOUTHAMPTON VA-SUFFOLK VA-SUSSEX VA-
249 AM EDT SUN MAY 16 2010

...THUNDERSTORMS MOVING THROUGH SOUTHEAST VIRGINIA AND NORTHEAST
NORTH CAROLINA...

AT 248 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS FROM 11 MILES NORTHWEST OF COURTLAND TO 23
MILES SOUTHWEST OF RICH SQUARE...OR FROM 11 MILES NORTHWEST OF
COURTLAND TO 13 MILES NORTHEAST OF ROCKY MOUNT...MOVING EAST AT 30
MPH. THE STORMS WILL BE NEAR...
  SEABOARD AROUND 255 AM EDT...
  DORY AROUND 300 AM EDT...
  BOONES CROSSROADS AROUND 305 AM EDT...
  BERLIN AROUND 310 AM EDT...
  LASKER AROUND 315 AM EDT...
  RICH SQUARE AROUND 320 AM EDT...

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 35 MPH...
AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS
AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF
YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

BROWN
Special weather statement, May 16, 2:39 AM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
339 AM EDT SUN MAY 16 2010

NCZ013>017-030>032-VAZ091-093>098-160835-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-GATES NC-HERTFORD NC-ISLE
OF WIGHT VA-NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-PASQUOTANK
NC-PERQUIMANS NC-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN CURRITUCK
NC-YORK VA-
339 AM EDT SUN MAY 16 2010

...STRONG THUNDERSTORMS MOVING THROUGH SOUTHEAST VIRGINIA AND
NORTHEAST NORTH CAROLINA...

AT 337 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM SEAFORD TO 10 MILES WEST OF WINDSOR...OR
FROM GLOUCESTER POINT TO 9 MILES NORTHWEST OF WILLIAMSTON...MOVING
EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  TRAP AROUND 345 AM EDT...
  ROSEMEAD AROUND 350 AM EDT...
  WINDSOR AROUND 355 AM EDT...
  GOOSE POND AROUND 400 AM EDT...
  WOODARD AROUND 405 AM EDT...
  TYNER AROUND 410 AM EDT...

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 35 MPH...
AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS
AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF
YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

GINGRICH

The radar

The Norfolk radar (KAKQ), 68 km away, was scanning. The volume nearest the first event began at 07:49 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Gates

When
May 16, 2:51 AM EST
Where
Gates County, 0.89 mi NW of Gatesville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.410, -76.760

Penny size hail was reported.

Thunderstorm Wind, Perquimans

When
May 16, 3:45 AM EST
Where
Perquimans County, 0.56 mi E of Durants Neck
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.170, -76.310

Trees were downed on Woodville Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 233038, 233039.